Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Tampa Bay, FL

April 25, 1997DeSoto County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 25, 1997, 6:47 PM EDT for DeSoto County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1997, 6:47 PM EDT (22:47 UTC)
Expired
Apr 25, 1997, 7:45 PM EDT
In force
58 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County DeSoto County, FL

The radar

The Tampa radar (KTBW), 82 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS1 KTBW 252250 RRA
SVRTBW
FLC027-252345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
647 PM EDT FRI APR 25 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...DESOTO COUNTY
 
AT 540 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CENTRAL DESOTO COUNTY... AROUND 2 MILES SOUTH
OF ARCADIA...ALONG U.S. HIGHWAY 17. THE THUNDERSTORM WAS MOVING NORTH AT
10 TO 15 MILES AN HOUR.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. IN ADDITION...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES
YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:00 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 25, 4:00 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
300 PM EST FRI APR 25 1997

CLOUDS DEVELOPED OVER MOST OF THE FORECAST AREA (FA) TODAY POSSIBLY
DUE TO OVERRUNNING OR MOISTURE TRAPPED IN A FRONTAL INVERSION.  RADAR
CURRENTLY SHOWING ISOLATED THUNDERSTORM EAST OF NAPLES...AND A FEW
SHOWERS IN LEE COUNTY.  EXPECT THESE...AND ANY OTHER ISOLATED TO
WIDELY SCATTERED SHOWERS OR THUNDERSTORMS THAT FORM THIS
AFTERNOON...TO DIE OFF AFTER SUNSET.
MODELS...PARTICULARLY NGM...PAINTING WET SCENARIO OVER SOUTHEAST
GULF...FLORIDA STRAITS...SOUTH FLORIDA OVERNIGHT AND SATURDAY PROBABLY
DUE TO UPPER IMPULSE OR COLD POOL ALOFT OVER AN OLD FRONTAL BOUNDARY.
HOWEVER...AS HEIGHTS ALOFT START TO BUILD OVER US AHEAD OF CLOSED LOW
TO THE WEST...FEEL THAT THE MODELS ARE OVERPLAYING RAIN AMOUNTS.
SO...VARIABLE CLOUDINESS WITH 20 TO 30 PERCENT CHANCES FOR SHOWERS
THROUGH TOMORROW SEEM LIKE THE WAY TO GO FOR THE SOUTHERN HALF OF THE
FA.  GENERALLY FAIR WEATHER EXPECTED NORTHERN HALF.  PRESSURE GRADIENT
STARTS TO TIGHTEN TONIGHT AND TOMORROW AS HIGH MOVES INTO THE MID
ATLANTIC AND LOW PRESSURE INTENSIFIES OVER TEXAS.  BREEZY CONDITIONS
EXPECTED SATURDAY.

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:10 PM EDTSevere Thunderstorm WarningTBWHardee65 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.